Alert archive / New Mexico / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS El Paso, TX

August 1, 20166 counties in New Mexico

NWS El Paso, TX issued this flash flood watch at Aug 1, 2016, 3:58 PM MDT for 6 counties in New Mexico. It took effect at Aug 2, 2016, 11:00 AM MDT. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2016, 3:58 PM MDT (21:58 UTC)
In effect from
Aug 2, 2016, 11:00 AM MDT
Expired
Aug 4, 2016, 12:00 AM MDT
In force
37 hr
Issued by
NWS El Paso, TX
Flood severity
None

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 97 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 3:29 PM MDT, 29 minutes earlier.

Area forecast discussion, Aug 1, 3:29 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
329 PM MDT MON AUG 1 2016

.SYNOPSIS...
Moist and unstable conditions will result in scattered to numerous
showers and thunderstorms across the region for rest of the week.
Periods of heavy rainfall may increase the potential for flash
flooding. Temperatures will be near or slightly below normal
during this period of increased cloudiness and rain. Moist
monsoonal flow will persist into next week with continuing chances
for showers and thunderstorms.

&&

.DISCUSSION...
Chances for heavy rainfall will increase over the next few days as
abundant monsoonal moisture flows into region from the south.
While some measure of high pressure aloft remains, the stronger
more stable part of it has shifted more to the east. Moisture has
become more entrained under the high with above normal
precipitable water values of 1.3 to 1.4 inches this evening and
likely even higher on Tuesday. In addition, a slow moving upper
level disturbance is lingering near the bootheel of New Mexico
which will enhance lift and increase instability across the
region for increased chances for rain and thunderstorms. Working
against stronger rain chances will be the increased cloudiness and
lower temperatures that will impede storm development.

For this afternoon and tonight, scattered showers and
thunderstorms will develop. Weak flow aloft will keep the storms
slow moving to stationary. That means periods of moderate to heavy
rainfall with each storm is possible. That could lead to localized
minor flooding along drainages and small streams, especially in
the mountains.

For Tuesday, conditions will be very moist as indicated by
precipitable water values that will be around 130 to 150 percent
of normal. The almost tropical nature of the air mass will allow
for the development of efficient heavy rain producing showers and
thunderstorms that will increase flash flooding potential,
especially for the mountain zones and western deserts west of the
Rio Grande. As result, a Flash Flood Watch will be in effect for
Tuesday afternoon and Tuesday night for areas generally west and
north of Las Cruces stretching from the Gila Region to the
Sacramento Mountains.

Similar moist conditions will be present on Wednesday and Thursday
with a further potential for flash flooding resulting from heavy
rainfall. Temperatures for the next few days will be near or
slightly below normal due to the increased moisture and clouds.
The weak upper low will linger near the area just to our west
helping to trigger additional storm development. Most likely areas
of potential flooding will be along drainages, arroyos and small
streams. Low water crossings in rural areas will be particularly
affected. Ponding of water in poorly drained low lying areas and
roads will also may occur.

By Friday and the weekend, the upper low will move out of the area
but the monsoonal moisture plume will remain in place over the
state with continuing chances showers and thunderstorms. Moisture
levels may decrease a little but PW values will still be above
normal. Scattered lowland and scattered to numerous showers and
thunderstorms will still be possible through the weekend.

&&

.AVIATION...Valid 02/00Z-03/00Z.
P6SM SCT-BKN080-100 BKN200-250 through much of the period. Scattered
1-3SM TSRA BKN030-050 through 06Z with isolated coverage through
morning hours. After 18Z, scattered lowland and nmrs mountain 1-3SM
+TSRA BKN020-040.

 &&

.FIRE WEATHER...
A more persistent monsoon pattern than at any other time this year
will finally be in place across the region for the next week. Storms
will be most numerous in the west tonight and be shifting eastward
over the next couple of days. Temperatures will remain near normal
and possibly below normal in some instances when cloud cover and
rain early in the day keep temps down. Relative humidities will be
above 20 percent with winds generally light except near
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  94  73  94 /  30  40  40  40
Sierra Blanca           71  93  70  93 /  30  30  30  30
Las Cruces              70  92  69  91 /  30  40  40  40
Alamogordo              71  94  71  93 /  30  50  40  40
Cloudcroft              51  72  52  72 /  40  80  60  80
Truth or Consequences   71  91  69  89 /  40  60  50  70
Silver City             62  84  62  82 /  50  70  50  70
Deming                  69  92  68  90 /  40  70  50  60
Lordsburg               68  88  66  87 /  50  60  50  70
West El Paso Metro      74  93  73  93 /  30  40  40  40
Dell City               70  95  69  95 /  30  30  40  40
Fort Hancock            74  96  73  97 /  30  30  30  30
Loma Linda              68  89  67  89 /  40  50  50  40
Fabens                  72  94  71  95 /  40  40  40  40
Santa Teresa            72  93  71  93 /  30  40  40  40
White Sands HQ          73  92  72  92 /  40  50  50  50
Jornada Range           68  93  68  91 /  30  40  50  50
Hatch                   70  94  69  92 /  30  50  50  50
Columbus                71  91  69  90 /  50  50  50  50
Orogrande               72  93  71  92 /  30  50  40  40
Mayhill                 56  80  56  80 /  30  70  50  70
Mescalero               56  81  56  81 /  30  80  60  80
Timberon                54  79  54  79 /  40  70  60  70
Winston                 58  84  58  83 /  50  80  60  80
Hillsboro               65  90  65  89 /  50  70  50  60
Spaceport               69  91  68  90 /  30  60  50  60
Lake Roberts            55  86  55  84 /  60  80  60  80
Hurley                  63  85  62  85 /  50  70  50  70
Cliff                   61  88  61  85 /  50  60  60  80
Mule Creek              58  85  57  83 /  60  80  60  90
Faywood                 64  88  63  87 /  50  70  50  60
Animas                  69  87  68  87 /  60  60  70  70
Hachita                 68  88  67  88 /  60  60  60  70
Antelope Wells          67  85  66  86 /  70  80  70  70
Cloverdale              62  81  62  82 /  60  70  60  50

&&

.EPZ Watches/Warnings/Advisories...
NM...Flash Flood Watch from Tuesday morning through late Tuesday
     night for NMZ401>410-412-414>416.

TX...None.
&&

04/26 Lundeen/Grzywacz
Hazardous weather outlook, Aug 1, 11:24 AM MDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1124 AM MDT MON AUG 1 2016

NMZ402-403-408-414>416-021730-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
1124 AM MDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY FOR MIDDAY AND THIS
AFTERNOON. STORMS AND SHOWERS WILL BE SLOW MOVING. PERIODS OF
MODERATE TO HEAVY RAINFALL AND SMALL HAIL WILL OCCUR. HEAVY
RAINFALL MAY LEAD TO LOCALIZED FLOODING ALONG SMALL STREAMS AND
DRAINAGES. WIND GUSTS IN EXCESS OF 50 MPH MAY OCCUR IN THE
VICINITYOF STORMS. THUNDERSTORMS AND SHOWERS WILL DIMINISH IN
THE EVENING HOURS WITH LINGERING LIGHT RAIN SHOWERS POSSIBLE AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY THROUGH SUNDAY. STORMS
WILL DEVELOP BY MID DAY AND CONTINUE INTO THE EVENING HOURS.
PERIODS OF HEAVY RAINFALL WITH LOCALIZED FLOODING ALONG DRAINAGES
AND SMALL STREAMS WILL BE THE MAIN HAZARD. FLOODING AT LOW WATER
CROSSINGS AND ROAD WASH OUTS COULD OCCUR. WIND GUSTS IN EXCESS OF
50 MPH MAY OCCUR FROM A FEW OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

NMZ401-404>407-409>413-417-TXZ418>424-021730-
UPPER GILA RIVER VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-
SOUTHWEST DESERT/MIMBRES BASIN-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1124 AM MDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR THIS
AFTERNOON. STORMS AND SHOWERS WILL BE SLOW MOVING. PERIODS OF
MODERATE TO HEAVY RAINFALL AND OCCASIONAL SMALL HAIL MAY OCCUR.
HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING ALONG ARROYOS AND
DRAINAGES. WIND GUSTS IN EXCESS OF 50 MPH MAY OCCUR IN THE
VICINITYOF STORMS. THUNDERSTORMS AND SHOWERS WILL DIMINISH IN
THE EVENING HOURS AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON
AND EVENING THROUGH SUNDAY. PERIODS OF HEAVY RAINFALL WITH
LOCALIZED FLOODING ALONG DRAINAGES AND ARROYOS WILL BE THE MAIN
HAZARD. FLOODING AT LOW WATER CROSSINGS AND ROAD WASH OUTS COULD
OCCUR. PONDING OF WATER IN POORLY DRAINED LOW LYING AREAS AND
ROADWAYS COULD OCCUR.  WIND GUSTS IN EXCESS OF 50 MPH MAY OCCUR
FROM A FEW OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:03 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Aug 1, 5:56 PM MDTSpecial Weather StatementEPZSierra49 min
Aug 1, 5:34 PM MDTSpecial Weather StatementEPZEl Paso41 min

Nearby

Flash Flood Watches in New Mexico, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.